Mississippi, 2001

Tornadoes in Mississippi, February 16, 2001

February 16, 2001 · NWS JAN · 3 events in 3 counties and zones

3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 16, 2:45 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 16, 2:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST FRI FEB 16 2001

LATEST SURFACE ANALYSIS INDICATING A FRONTAL BOUNDARY FROM NORTH OF
COLUMBUS TO JACKSON TO SOUTH OF NATCHEZ. 88D INDICATING
STRONG/SEVERE STORMS ALONG AND AHEAD OF THE BOUNDARY WITH WIDESPREAD
RAIN BEHIND THE FRONT. ALSO...WINDS ARE PICKING UP BEHIND THE
BOUNDARY FROM 15 TO 25 MPH. TEMPS BEHIND THE BOUNDARY ARE AROUND 25
TO 30 DEGREES COLDER.

MODELS AGREE VERY WELL THIS  RUN ON SURFACE AND UPPER AIR
FORECASTS. FRONTAL BOUNDARY SHOULD EXIT THE STATE SHORTLY AFTER 00Z
SAT. COLD AIR WILL SETTLE OVER THE REGION BEHIND THE FRONT AND WINDS
WILL PICK UP BEHIND THE BOUNDARY TO THE 15 TO 25 MPH RANGE. THIS
WILL LEND TO WIND CHILLS IN THE TEENS...NOT SOMETHING WE HAVE SEEN
RECENTLY. 5500MB TROUGH/SHORTWAVE WILL MAKE ITS WAY EAST ACROSS THE
NORTHERN HALF OF THE CWFA DURING THE OVERNIGHT HOURS AND BE EAST OF
THE STATE BY 12Z SAT. UPPER FLOW WILL BE MAINLY ZONAL FOR THE REST
OF THE SHORT TERM PERIOD WITH SEVERAL MINOR SHORTWAVES MOVING
THROUGH THE FLOW...CONTRIBUTING TO SOME CONSIDERABLE HIGH LEVEL
CLOUDINESS LATER IN THE PERIOD.  HIGH PRESSURE WILL DOMINATE AT THE
SURFACE.

SEVERAL PROBLEMS FOR THIS PACKAGE EXIST. THE FIRST...ENDING OF
CONVECTION. THE SECOND...WILL THERE BE ANY PRECIP WITH THE
ACCOMPANYING SHORTWAVE/500MB TROUGH ESPECIALLY OVER NORTHERN CWFA.
THE THIRD...WINDY CONDITIONS BEHIND THE FRONT. THE FOURTH...TIMING OF
THE CLEARING LINE.

SQUALL LINE HAS MADE ITS WAY STEADILY EAST THROUGH THE DAY. THE
NORTHERN END OF THE LINE HAS ACCELERATED GREATLY IN THE PAST HOUR OR
SO...WHILE THE SOUTHERN END HAS SLOWED ITS EASTWARD PROGRESSION.
WILL LEAVE IN MENTION OF SHOWERS AND THUNDERSTORMS FOR CENTRAL AND
EASTERN ZONES FOR EARLY IN THE FORECAST PERIOD. CONVECTION SHOULD
BEGIN TO DIE DOWN SHORTLY AFTER 00Z AS THE BEST FORCING...LIFT AND
INSTABILITY SHIFT TO THE EAST...HOWEVER THE PRECIP MAY NOT BE
COMPLETELY OVER. AS 500MB TROUGH AND SHORTWAVE MAKE THEIR WAY
EAST...THIS COULD INITIATE SOME LIGHT RAIN IN THE NORTH AND
SPRINKLES IN THE SOUTH TONIGHT.

TEMPERATURES WILL BE MUCH COLDER BEHIND THE FRONT. BOTH THE MOS AND
MAV GUIDANCE ARE FAIRLY CLOSE. WILL COMPROMISE ON OVERNIGHT
MINS...BUT WILL GO WITH THE SLIGHTLY COOLER MAX NUMBERS OF THE MAV
(CLOUD COVER). WITH WINDS FORECAST TO BE 15 TO 25 MPH...WITH SOME
HIGHER GUSTS...WILL INCLUDE THE WORDING OF "CAUTION ON AREA LAKES"
ALL ZONES.

ISENTROPIC FORECASTS ARE INDICATING STRONG SUBSIDENCE TO BEGIN
OCCURRING AFTER 06Z. HOWEVER LOOKING AT LATEST SATELLITE
PICS...CONSIDERABLE LOW LEVEL CLOUDINESS EXISTS OVER CENTRAL AND
EASTERN TEXAS. THIS AREA WILL BE MOVING EAST THROUGH THE NIGHTTIME
SO AM RELUCTANT TO BEGIN CLEARING SKIES OVERNIGHT. FORECAST
SOUNDINGS DO SHOW VERY LOW LEVEL CLOUDINESS HANGING IN ALL AREAS
OVERNIGHT...WITH SOME BREAKS POSSIBLE IN THE WEST AROUND 12Z.
NORTHEAST SHOULD BE LAST TO CLEAR AND COULD EXPERIENCE SPRINKLES
DURING THE MORNING AS THE MAIN SHORTWAVE EXITS THE STATE.

IN THE EXTENDED...SHOULD REMAIN DRY THROUGH LATE WEDNESDAY AS HIGH
PRESSURE TREKS EASTWARD OVER THE REGION. NEXT FRONTAL BOUNDARY AND
SURFACE LOW WILL BEGIN APPROACHING LATE WEDNESDAY INTO THURSDAY...SO
WILL MENTION CHANCE POPS IN THE PACKAGE. OTHER TRENDS LOOK OK.

24-HR QPF DISCUSSION...AT 00Z SATURDAY...MOST OF THE HEAVY
PRECIPITATION ALONG THE LEADING LINE OF STORMS WILL HAVE SHIFTED
INTO AL AND FAR SOUTHERN MS.  BETWEEN 00Z-06Z...THERE MAY BE UP TO
3/4 INCH OF ADDITIONAL WIDESPREAD PRECIP GENERALLY ALONG AND EAST OF
A MERIDIAN...RALEIGH...BROOKHAVEN LINE.  BEHIND THE FRONT...UP TO AN
ADDITIONAL 1/4 INCH IS POSSIBLE OVERNIGHT...WITH MOST PRECIP ENDING
BY 08Z.

.PRELIM NUMBERS...
JAN 37/49/25/55 2-00
MEI 39/51/24/53 4-00

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32

In the hours before

Special weather statement, Feb 16, 12:45 PM CST, 2 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1245 PM CST FRI FEB 16 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS...INCLUDING A
DEFINITE THREAT OF TORNADOES...WILL OCCUR FOR THE REMAINDER
OF FRIDAY AFTERNOON GENERALLY EAST OF INTERSTATE 55 AND
SOUTH OF INTERSTATE 20.  WIDESPREAD WIND DAMAGE WILL BE THE
PRIMARY THREAT AS A LINE OF INTENSE THUNDERSTORMS MOVES
THROUGH THE REGION.  HOWEVER...SEVERAL OF THE STORMS WITHIN
THE LINE MAY ALSO PRODUCE TORNADOES...ONE OR TWO OF WHICH
MAY BE LONG LIVED AND INTENSE.  THIS IS A DANGEROUS SITUATION
AND PERSONS IN THE AFFECTED REGION SHOULD REMAIN ALERT AND
TAKE COVER AS THE LINE OF STORMS APPROACHES YOU.  THE THREAT
OF SEVERE WEATHER SHOULD END IN THE CENTRAL PORTIONS OF THE
STATE BY MID AFTERNOON...AND THE EASTERN PORTIONS BETWEEN
6 AND 9 PM.

...FLOODING...
LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS
LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO
KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS
MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE
AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE
STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT
LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION
FOR ABOUT 3 TO 5 HOURS AT A TIME.

THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES
OF RAIN EARLIER THIS WEEK.  RAINFALL OVERNIGHT WAS GENERALLY LESS
THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR DRAINAGE
SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON ROADWAYS AND
UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS.

...NON PRECIPITATION...
 A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING
 GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 25 MPH WITH GUSTS TO
 35 MPH THROUGH EARLY EVENING.  AHEAD OF THE COLD FRONT...
 GENERALLY ALONG EAST OF INTERSTATE 55...STRONG SOUTH WIND
 GUSTS UP TO 30 MPH WILL OCCUR.  THE WINDS SHOULD DIMINISH
 ACROSS" THE ENTIRE AREA ON SATURDAY AS HIGH PRESSURE BUILDS
 INTO THE AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, Feb 16, 1:13 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1115 AM    FOREST                    LA   WIND DAMAGE
02/16/01   WEST CARROLL                   TREES AND POWER LINES
                                          DOWN...MOBILE HOME DAMAGE

1130 AM    YAZOO CITY                MS   WIND DAMAGE
02/16/01   YAZOO                          NUMEROUS TREES DOWN

1130 AM    VICKSBURG                 MS   WIND DAMAGE
02/16/01   WARREN                         SEVERAL TREES DOWN

1215 PM    CANTON                    MS   WIND DAMAGE
02/16/01   MADISON                        TREES DOWN...WINDOWS
                                          BROKEN

1224 PM    SALLIS                    MS   WIND DAMAGE
02/16/01   ATTALA                         TREES DOWN
Local storm report, Feb 16, 1:55 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1215 PM    2 W DOVER                 MS   WIND DAMAGE
02/16/01   YAZOO                          TREES DOWN ON HWY 433

1230 PM    CARTHAGE                  MS   WIND DAMAGE
02/16/01   LEAKE                          NUMEROUS TREES DOWN ALONG
                                          NATCHEZ TRACE

0115 PM    LONGVIEW                  MS   WIND DAMAGE
02/16/01   OKTIBBEHA                      BUILDINGS DAMAGED...TREES
                                          DOWN

0115 PM    STURGIS                   MS   WIND DAMAGE
02/16/01   OKTIBBEHA                      TREES DOWN...BUILDINGS
                                          DAMAGED

0120 PM    PHILADELPHIA              MS   WIND DAMAGE
02/16/01   NESHOBA                        NUMEROUS TREES DOWN...ROOF
                                          BLOWN OFF SHED

0120 PM    STARKVILLE                MS   WIND DAMAGE
0X2/16/01   OKTIBBEHA                      NUMEROUS LARGE TREES
                                          DOWN...ROOFS OFF SEVERAL
                                          BUILDINGS REPORTED BY MSU
Local storm report, Feb 16, 2:16 PM CST, 1 hour 19 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0145 PM    WEST PT                   MS   WIND DAMAGE
02/16/01   CLAY                           NUMEROUS TREES AND POWER
                                          LINES DOWN...BUILDING
                                          DAMAGE
Local storm report, Feb 16, 3:13 PM CST, 22 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CST FRI FEB 16 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1140 AM    VICKSBURG                 MS   WIND DAMAGE
02/16/01   WARREN                         TREES AND POWER LINES DOWN
                                          REPORTED BY
                                          EMERGENCY MANAGEMENT

1230 PM    DURANT                    MS   WIND DAMAGE
02/16/01   HOLMES                         POWER LINES AND TREES
                                          DOWN...ROOF DAMAGE

1245 PM    WINONA                    MS   WIND DAMAGE
02/16/01   MONTGOMERY                     TREES AND POWER LINES DOWN

1245 PM    DURANT                    MS   WIND DAMAGE
02/16/01   HOLMES                         POWER LINES DOWN...TREES
                                          UPROOTED...ROOF DAMAGE

0140 PM    STARKVILLE                MS   WIND DAMAGE
02/16/01   OKTIBBEHA                      WIDESPREAD POWER LINES
                                          DOWN...TREES SNAPPED
                                          OFF...SEVERAL BUSINESS
                                          SIGNS BLOWN OFF.  REPORTED
                                          BY MS STATE UNIV.

0140 PM    STARKVILLE                MS   WIND DAMAGE
02/16/01   OKTIBBEHA                      TREES AND POWER LINES
                                          DOWN...PARTS OF ROOF BLOWN
                                          AWAY REPORTED BY MSU
                                          STUDENT

0145 PM    COLUMBUS                  MS   WIND DAMAGE
02/16/01   LOWNDES                        TREES AND POWER LINES DOWN
Special weather statement, Feb 16, 3:15 PM CST, 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST FRI FEB 16 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THROUGH 9 PM
FRIDAY ALONG AND EAST OF A NEWTON...RALEIGH...MONTICELLO
LINE...INCLUDING THE CITIES OF QUITMAN...LAUREL...COLUMBIA
AND HATTIESBURG.  THE MAIN THREAT WILL BE FROM DAMAGING
STRAIGHTLINE WINDS.  HOWEVER...ONE OR TWO TORNADOES ARE
ALSO POSSIBLE.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD
OF A STRONG COLD FRONT MOVING THROUGH THE REGION.  THESE
STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE ACROSS THE STATE
ON FRIDAY...AND THEY WILL CONTINUE TO BE INTENSE UNTIL THEY
MOVE OUT OF THE STATE LATER THIS EVENING.

...NON PRECIPITATION...
A COLD FRONT MOVING THROUGH THE REGION WILL BRING STRONG
NORTHWEST WINDS OF 25 MPH...WITH GUSTS OVER 30 MPH THROUGH
THE NIGHT.  TEMPERATURES WILL ALSO BE FALLING INTO THE 40S.
THE COMBINATION WILL BRING WIND CHILL TEMPERATURES IN THE
20S...A DRAMATIC CHANGE OF THE LAST FEW DAYS. IF GOING
OUTDOORS TONIGHT...WEAR PLENTY OF LAYERED CLOTHING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Marion

When
February 16, 3:35 PM CST to 3:39 PM CST
Where
Marion County, 15 mi NE of Columbia
Rating
F0
Path length
1 mi
Path width
150 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
31.400, -89.667

Tornado, Lamar

When
February 16, 3:39 PM CST to 3:45 PM CST
Where
Lamar County, 7 mi W of Sumrall
Rating
F0
Path length
1.5 mi
Path width
150 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
31.417, -89.667

Tornado, Jefferson Davis

When
February 16, 3:45 PM CST to 3:46 PM CST
Where
Jefferson Davis County, 1 mi SE of Melba
Rating
F0
Path length
0.5 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
31.433, -89.633

An F0 tornado first touched down in extreme northeast Marion County. The tornado caused downed trees in this rural area, then moved northeast out of the county into a rural area of extreme northwest Lamar Couny. Damage was confined to downed trees. The tornado then moved northeast out of the county and into extreme southeast Jefferson Davis County about one mile southeast of Melba. Two barns sustained minor structural damage, and two houses had minor roof damage. A number of trees were also blown down. The tornado only tracked about .5 mile in Jefferson Davis County before dissipating. The total tornado track through all three counties was about three miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233167, 5233168, 5233169.